• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Need opinions

I have been on Humira for over 2 years and it has been working great. I have been in remission for over 18 months. However back in May I found a skin wound on my left heel. I thought it just a callous but after months of it not healing the dermatologist did a biopsy and found out it was psoriasis.

He emailed me to tell me that he thinks I should switch to Stelera since Humira is know to cause psoriasis. However, I just went on Stelera's website and they also have the same side effect. Are there any other biologics that do not cause psoriasis?

I am afraid to get off Humira because of how well it has worked but need to stop getting skin wounds. I know need to go for light therapy to heal my wound.

Looking for opinions on other biologics to use.

Thanks,

Ashley
 
Location
San Diego
Stelara is normally used to treat psoriasis, not cause it. And in fact there are publications of Stelara being used to treat new psoriasis cases that were induced by treatment with anti-TNF durgs such as Remicade and Humira:


There are also a few reports of psoriasis patients getting paradoxically getting worse after treatment with psoriasis, but those are extremely rare - only three reported cases so far out of the many thousands of patients treated with Stelara.

I share your reluctance to to stop a medicine that is controlling your Crohn's, but I think your doc is trying to head off this drug-induced psoriasis before it gets any worse.
 
Last edited:
Thanks I appreciate your feedback. I actually have an appointment with my GI on Thursday (he is impossible to get in to see) and will discuss my options. They both work in the same facility so can also consult which is good
 

my little penguin

Moderator
Staff member
Biologics can “unmask “ another autoimmune disorder
They don’t cause it but biologics like humira remicade abd Stelara etc... can have psoriasis appear after starting
Stopping the biologic sometimes stops the psoriasis but other times once it’s unmasked you still have psoriasis
It just is

tagging @pdx and @crohnsinct

fwiw Ds developed arthritis in addition to crohns while on humira
Humira is used to treat arthritis
Did it change just added mtx
We layered changed to Stelara once humira stopped working
He still has arthritis .....

so....
Good luck with the Gi appt
 

crohnsinct

Well-known member
Ahhhh the paradoxical psoriasis response. Both of my girls got psoriasis after being on Remicade for some time. We were told it was Remicade induced but since they are both auto immune conditions and these conditions seem to run in pairs or groups and both of my girls got it, I am not so sure it was totally drug induced. My older daughter has it very, very badly, All over her face, trunk, scalp, ears. Huge open disgusting sores from it. However, her Crohn's is also very severe and Remicade at the time was working so we stuck with it and treated her psoriasis topically. We had at one point added methotrexate to try to mitigate the psorias effect but that didn't work for her. We discussed switching biologics but both her dermatologist and her GI said that only works in 50% of the cases so we decided against it.

7years later, Remicade stopped working for my daughter and we had to switch to Entyvio. Everyone crossed their fingers waiting to see if the psoriasis went away. It didn't. The switch in biologic is also not controlling her Crohn's. From our experience, I would be careful leaving a therapy that is working for IBD as the next one might not works so well. Studies actually show that you have your best shot at responding to a biologic if you haven't been on one before.

Did your derm suggest the light therapy? I am not familiar with STelara constraints but I know it is not advised for patents on Remicade or Humira. There is however, a laser therapy that recently came out that our term is telling us is having good success but it is very time consuming, expensive and only lasts for so long. My daughter is away at college so not an option for us right now. We may try it over the summer.
 
Last edited:
Sorry that you are having to deal with this on top of IBD. My daughter's first Crohn's treatment was Remicade + methotrexate. Her doctor took her off methotrexate after 1 year, and she then developed a mild case of psoriasis on her scalp. We treated it topically using clobetesol which helped, but didn't completely resolve it. Without the methotrexate, her Crohn's flared, so she went back on mtx and that completely eliminated the psoriasis. She's been back on the combo of Remicade + mtx for several years now with no psoriasis at all.

So you might think about trying methotrexate before switching to another biologic. Good luck!
 
Thank all for the wonderful feedback.

I saw my GI yesterday and we discussed switching me from Humira. I mentioned that I am hesitant to switch because it has been working great for almost 2 years. I haven't had any flare ups. He agreed with me.

He called my dermatologist and they agreed that I should try Phototherapy for my psoriasis if after I have tried that treatment it does not work we will circle back about possibly switching medications. I am glad he is not going to change my course of treatment at the moment.

We did a full workup of blood since its been a year. Additionally, I am scheduled for an MRE next week. He switches off between a colonoscopy and mre every other year.

Hope you all have a great Friday

Ashley
 
Top